Virginia, 2006

Damaging Wind in Virginia, July 4, 2006

July 4, 2006 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down near Damascus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down near Damascus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 7:00 PM EST, 3 hours earlier.

Area forecast discussion, Jul 4, 7:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT TUE JUL 4 2006

.DISCUSSION...OUR AIR MASS IS WEAKLY UNSTABLE WITH INCREASING
MOISTURE PUSHING IN.  SCATTERED THUNDERSTORMS HAVE FORMED ACROSS THE
REGION IN ADVANCE OF AN APPROACHING FRONTAL BOUNDARY.  A FEW OF
THESE STORMS HAVE REACH STRONG TO SEVERE LEVELS THROUGH STRENGTH AND
COVERAGE OF THE STORMS IS DIMINISHING.  THE CONVECTION IS STRONGLY
THERMALLY ENHANCED AND EXPECTED THE STORMS TO CONTINUE TO WEAKEN
THROUGH THE REST OF THE EVENING.  HOWEVER...SOME CONVECTION IS
EXPECTED TO CONTINUE ACROSS THE MRX CWA THROUGH MUCH OF THE NIGHT AS
MOISTURE AND ENERGY ASSOCIATED WITH THE FRONT CONTINUE TO AFFECT THE
AREA.  ALL LOOKS GOOD IN THE CURRENT FORECAST PACKAGE...NO UPDATES
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  85  68  83 /  40  70  70  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  83  66  82 /  40  80  70  30
OAK RIDGE, TN                       71  82  65  83 /  50  80  70  20
TRI CITIES AIRPORT, TN              68  80  62  80 /  50  90  70  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jul 4, 4:02 AM EST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT TUE JUL 4 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
502 AM EDT (402 AM CDT) TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THIS AFTERNOON
AHEAD OF A FRONTAL BOUNDARY ACROSS THE OHIO VALLEY AND BECOME MORE
NUMEROUS THIS EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF EAST
TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE HEATING OF THE DAY AND
INSTABILITY A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS ALONG WITH HEAVY RAINFALL.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THE AREA EARLY
WEDNESDAY AND PROVIDE AN INCREASING CHANCE OF THUNDERSTORMS OVER
THE SOUTHERN APPALACHIAN REGION WEDNESDAY.  SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS
WEDNESDAY AND CONTAIN HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

TD

In the hours before

Local storm report, Jul 4, 7:53 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
07/04/2006                   CHEROKEE           NC   LAW ENFORCEMENT

            FROM 715 TO 730 PM EDT...SEVERAL TREES AND POWERLINES
            DOWN COUNTYWIDE...ESPECIALLY ACROSS THE WESTERN PORTIONS
            OF THE COUNTY. REPORTED BY DISPATCH.

0720 PM     TSTM WND DMG     LONE MOUNTAIN           36.39N 83.59W
07/04/2006                   CLAIBORNE          TN   LAW ENFORCEMENT

            A FEW TREES DOWN AND A STORAGE BUILDING BLOWN OVER IN THE
            LONE MOUNTAIN AREA. REPORTED BY DISPATCH.

&&

FERRELL
Special weather statement, Jul 4, 7:53 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT TUE JUL 4 2006

TNZ040-041-073-074-050200-
COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY
MOUNTAINS-
853 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING COCKE AND SEVIER COUNTIES...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF GATLINBURG....MOVING NORTHEAST AT
25 MPH. THIS STORM WILL AFFECT PITTMAN CENTER...COSBY...HARTFORD...AND
POSSIBLY DEL RIO.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY
RAINS PRODUCING LOCALIZED FLOODING MAY ALSO OCCUR. DEADLY LIGHTNING IS
ALSO OCCURING.

BB
Special weather statement, Jul 4, 8:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
951 PM EDT TUE JUL 4 2006

TNZ040>043-050245-
COCKE SMOKY MOUNTAINS-NORTHWEST COCKE-NORTHWEST GREENE-SOUTHEAST
GREENE-
951 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING COCKE AND GREENE COUNTIES...

AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PARROTTSVILLE....MOVING EAST
AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. TIS STORM WILL AFFECT
HIGHWAYS 107 AND 70, AND THEN TRAVEL EASTWARD ALONG THE NOLICHUCKY RIVER.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

BB
Special weather statement, Jul 4, 9:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT TUE JUL 4 2006

TNZ017-018-046-050300-
JOHNSON-NORTHWEST CARTER-SULLIVAN-
1005 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING CARTER...JOHNSON AND SULLIVAN
COUNTIES...

AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF ELIZABETHTON....MOVING EAST AT
30 MPH.

THIS STORM WILL BE NEAR...
  SOUTH HOLSTON DAM BY ABOUT 1020 PM EDT
  SHADY VALLEY BY ABOUT 1030 PM EDT
  LAUREL BLOOMERY ABY ABOUT 1050 PM EDT
  MOUNTAIN CITY BY 1045 PM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

BB
Local storm report, Jul 4, 9:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             COKER CREEK             35.26N 84.29W
07/04/2006  E0.75 INCH       MONROE             TN   LAW ENFORCEMENT

            PEA TO PENNY SIZED HAIL IN THE COKER CREEK AREA. REPORTED
            BY DISPATCH.

0823 PM     TSTM WND DMG     6 ENE HONAKER           37.05N 81.88W
07/04/2006                   RUSSELL            VA   LAW ENFORCEMENT

            ONE TREE DOWN IN THE GIVENS AREA. REPORTED BY DISPATCH

0845 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
07/04/2006                   GREENE             TN   LAW ENFORCEMENT

            FROM 845 TO 910 PM EDT...NUMEROUS TREES DOWN COUNTYWIDE.
            REPORTED BY DISPATCH.

0900 PM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
07/04/2006                   LEE                VA   LAW ENFORCEMENT

            FROM 900 TO 920 PM EDT...NUMEROUS TREES AND POWERLINES
            DOWN COUNTYWIDE. REPORTED BY DISPATCH.

0915 PM     TSTM WND DMG     5 ENE BAILEYTON         36.36N 82.75W
07/04/2006                   GREENE             TN   LAW ENFORCEMENT

            FROM 915 TO 925 PM EDT...SEVERAL TREES DOWN ACROSS THE
            NORTHEAST PORTIONS OF THE COUNTY. REPORTED BY DISPATCH.

0940 PM     TSTM WND DMG     GRAY                    36.41N 82.48W
07/04/2006                   WASHINGTON         TN   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN AND AROUND GRAY. REPORTED BY STORM
            SPOTTER.

&&

FERRELL
Special weather statement, Jul 4, 9:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 PM EDT TUE JUL 4 2006

TNZ044>047-050345-
NORTHWEST CARTER-SOUTHEAST CARTER-UNICOI-WASHINGTON-
1045 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING CARTER...UNICOI AND WASHINGTON
COUNTIES...

AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ERWIN....MOVING EAST AT 20 MPH. THE STORM WILL
BE NEAR LIMESTONE COVE AROUND 1100 PM EDT...NEAR ROAN MOUNTAIN AROUND
1120 PM EDT...AND NEAR THE NORTH CAROLINA STATE LINE AROUND 1140 PM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

BB

The radar

The Roanoke radar (KFCX), 141 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 4, 10:00 PM EST
Where
Washington County, Damascus
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
36.633, -81.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519247.